Ohio, 2014

Hail and Damaging Wind in Ohio, May 14, 2014

May 14, 2014 · NWS PBZ · 22 events in 6 counties and zones

Strong southerly flow and a surface low riding along a stalled cold front over Ohio, provided for the development of strong to severe thunderstorms in the afternoon and evening on May 14th. With strengthening shear, several storms maintained strong updrafts, producing quarter to baseball sized hail over Ohio and the northern West Virginia panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong southerly flow and a surface low riding along a stalled cold front over Ohio, provided for the development of strong to severe thunderstorms in the afternoon and evening on May 14th. With strengthening shear, several storms maintained strong updrafts, producing quarter to baseball sized hail over Ohio and the northern West Virginia panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 1:24 PM EST, 31 minutes earlier.

Area forecast discussion, May 14, 1:24 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT WED MAY 14 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE UPPER OHIO
VALLEY REGON UNTIL PASSAGE OF A COLD FRONT EARLY ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MID AFTN UPDATE WAS ISSUED TO ADJUST FOR HOURLY TRENDS AS SHWRS
AND TSTMS CONT TO FORM IN THE MOIST SLY FLOW ON THE ERN FLANK OF
THE HIGH AMPLITUDE UPR TROF CNTRD OVR THE CNTRL PLAINS. CONVECTION
FOCUS WL BE ALONG THE HIGHER TERRAIN...AND OVR AREAS W OF I 77
ACRS ERN AND CNTRL OHIO WHERE DEEP MSTR IS CONVERGING IN VICINITY
OF FRONT. THAT AREA WL ALSO SERVE AS PATH FOR SFC LOW PASSAGE
LATER TDA...I.E. ENHANCED LLVL SHEAR AREA.

GIVEN THAT SFC HEATING AND MSTR ADVCTN HAS INTENSIFIED CAPE VALUES
TWD THE 2000 J/KG MARK...SPC HAS UPPED THE RISK OF SEVERE FOR OHIO
COUNTIES. THAT RISK INCLUDES THE CHANCE FOR ISOLD TORNADOES...ESPECIALLY
IN LIGHT OF INCRSD LLVL SHEAR EXPECTATIONS WITH THE CROSSING LOW
THIS EVENING.

AS FOR FLASH FLOOD POTENTIAL...CURRENT THINKING IS THE PRIMARY AND
MORE WIDESPREAD HEAVY RAIN IS MORE LIKELY WITH THE SWATH EXPECTED
WITH THE ADVN OF THE FRONT ON THURSDAY...HENCE...HAVE ABSTAINED
FROM A FLASH FLOOD WATCH FOR NOW...BUT MAINTAINED THE HAZARDOUS
WEATHER MENTION. WILL REVISIT IN THE WAKE OF THE ONGOING TORNADO
WATCH.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
DEEP LOW PRES WILL PULL A COLD FRONT ACROSS THE REGION THURSDAY
WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. FORECAST...BASIN
AVERAGED RAINFALL FOR THE EVENT LOOKS TO BE IN THE ONE TO TWO
INCH RAIN FOR MOST AREAS. SHOWERS WITH EMBEDDED THUNDER ARE
EXPECTED TO BE ONGOING ON THURSDAY MRNG...WITH GRADUAL EWD SHIFT
WITH PROGRESS OF THE UPR TROF.

WITH MUCH OF THE AREA BECOMING MORE SATURATED...FLOODING ISSUES WL HAVE
TO BE MONITORED AND HAZARDOUS WEATHER OUTLOOK MENTION WL BE
MAINTAINED FOR NOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NOTICEABLY COOLER AIR WILL BE THIS WEEKEND AS THE UPPER LOW MOVES
OVER THE REGION. LOW CONVECTIVE TEMPS WILL SUPPORT SHOWER CHANCES...BUT
POP NUMBERS WILL REMAIN LOW END.

SURFACE HIGH WILL BRING A DRY AND COOL START FOR THE BEGINNING OF
NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR WILL CONTINUE AT SITES THROUGH THE AFTERNOON AND EVENING OUTSIDE
OF ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP. WHILE SCATTERED
THUNDERSTORMS MAY DEVELOP ALONG THE MASON-DIXON LINE AND MOVE
NORTH...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL OHIO AND MOVE TO THE EAST ALONG A NEARLY STATIONARY FRONT.
MVFR/IFR CONDITIONS WILL BE POSSIBLE IN ANY PRECIPITATION THAT
DEVELOPS...AS WELL AS GUSTY WINDS. WHILE THUNDERSTORM CHANCES WILL
DIMINISH BY LATE EVENING...SHOWERS ARE EXPECTED TO MOVE EAST AND
OVERSPREAD THE REGION BY THURSDAY MORNING. MARGINAL LOW LEVEL WIND
SHEAR MAY DEVELOP OVERNIGHT...BUT CONFIDENCE IS NOT HIGH ENOUGH TO
INCLUDE IN TAFS AT THIS TIME. SOME GUSTY WINDS MAY DEVELOP
THURSDAY...WITH GUSTS UP TO 20-25 KTS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, May 14, 1:15 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT WED MAY 14 2014

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-
021>023-041-151815-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
215 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN IS EXPECTED ON THURSDAY AND THURSDAY NIGHT WITH A CROSSING
COLD FRONT. SIGNIFICANT RISES ON CREEKS ARE POSSIBLE...AND A FLOOD
WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-151815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
215 PM EDT WED MAY 14 2014

...TORNADO WATCH 155 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN IS EXPECTED ON THURSDAY AND THURSDAY NIGHT WITH A CROSSING
COLD FRONT. SIGNIFICANT RISES ON CREEKS ARE POSSIBLE...AND A FLOOD
WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, May 14, 10:58 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT WED MAY 14 2014

MDZ001-WVZ023-041-141630-
GARRETT MD-PRESTON WV-TUCKER WV-
1158 AM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER...SOUTHERN
PRESTON AND SOUTHWESTERN GARRETT COUNTIES...

AT 1155 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  SAINT GEORGE...       HANNAHSVILLE...       SILVER LAKE...
  ROWLESBURG...         TUNNELTON...          KINGWOOD...
  CATHEDRAL STATE PARK...                     REDHOUSE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3919 7983 3923 7981 3924 7985 3925 7986
      3926 7986 3949 7970 3935 7939 3909 7962
Special weather statement, May 14, 11:52 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT WED MAY 14 2014

MDZ001-WVZ023-141715-
GARRETT MD-PRESTON WV-
1252 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON AND
SOUTHWESTERN GARRETT COUNTIES...

AT 1249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SILVER LAKE...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

  LOCATIONS IMPACTED INCLUDE...
  KEMPTON...            SILVER LAKE...
  CATHEDRAL STATE PARK...                     REDHOUSE...
  TERRA ALTA...         OAKLAND...            MOUNTAIN LAKE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3922 7951 3922 7952 3923 7954 3927 7969
      3926 7972 3926 7973 3953 7951 3940 7928
      3920 7949
Local storm report, May 14, 12:59 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     FLASH FLOOD      AURORA                  39.32N  79.55W
05/14/2014                   PRESTON            WV   911 CALL CENTER

            ROUTE 50 NEAR CATHEDRAL STATE PARK AND FOX ROADS
            FLOODED.

&&

EVENT NUMBER PBZ1401351
Special weather statement, May 14, 1:51 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT WED MAY 14 2014

WVZ041-142045-
TUCKER WV-
251 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TUCKER COUNTY...

AT 249 PM EDT...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN CONTINUE
TO DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEASTERN TUCKER COUNTY AND
MAY POTENTIALLY RESULT IN FLASH FLOODING NORTH OF CANAAN VALLEY
STATE PARK THROUGH AT LEAST 500 PM.

  LOCATIONS IMPACTED INCLUDE...
  CANAAN VALLEY STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3898 7949 3906 7945 3913 7946 3913 7935
      3899 7936

88

The radar

The Cleveland radar (KCLE), 156 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

21 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Muskingum

When
May 14, 1:55 PM EST
Where
Muskingum County, 2.96 mi SE of Irville
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -82.090

Hail, Coshocton

When
May 14, 2:27 PM EST
Where
Coshocton County, 0.87 mi SW of Tyndall
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.210, -81.890

Hail, Coshocton

When
May 14, 2:40 PM EST
Where
Coshocton County, 1.38 mi S of Coshocton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.250, -81.850

Hail, Tuscarawas

When
May 14, 4:08 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
0.75 in hail
Reported by
Public
Coordinates
40.530, -81.480

Hail, Tuscarawas

When
May 14, 4:10 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -81.480

Hail, Tuscarawas

When
May 14, 4:12 PM EST
Where
Tuscarawas County, 0.53 mi E of New Philadelphia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.500, -81.440

Hail, Tuscarawas

When
May 14, 4:47 PM EST
Where
Tuscarawas County, 0.53 mi W of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -81.480

Hail, Jefferson

When
May 14, 6:01 PM EST
Where
Jefferson County, 0.87 mi SE of Steubenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.360, -80.610

Hail, Jefferson

When
May 14, 6:01 PM EST
Where
Jefferson County, 0.69 mi S of Steubenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -80.620

Hail, Columbiana

When
May 14, 6:20 PM EST
Where
Columbiana County, 0.87 mi NW of East Palestine
Measured
1 in hail
Reported by
Public
Coordinates
40.840, -80.540

Hail, Columbiana

When
May 14, 6:29 PM EST
Where
Columbiana County, 1.48 mi NNW of East Liverpool
Measured
3 in hail
Reported by
Social Media
Coordinates
40.650, -80.580

Social media reported ranged from half dollar to larger than baseballs with photograph.

Hail, Columbiana

When
May 14, 6:30 PM EST
Where
Columbiana County, East Liverpool
Measured
1.75 in hail
Reported by
Public
Coordinates
40.630, -80.570

Hail, Columbiana

When
May 14, 6:34 PM EST
Where
Columbiana County, East Liverpool
Measured
1 in hail
Reported by
Public
Coordinates
40.630, -80.570

Hail, Muskingum

When
May 14, 6:43 PM EST
Where
Muskingum County, 1.38 mi S of Darlington
Measured
1 in hail
Reported by
Public
Coordinates
39.860, -82.030

Hail, Columbiana

When
May 14, 6:45 PM EST
Where
Columbiana County, 0.87 mi NW of Negley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.790, -80.540

Hail, Muskingum

When
May 14, 6:54 PM EST
Where
Muskingum County, 1.48 mi NNW of Sealover
Measured
1.5 in hail
Reported by
Public
Coordinates
39.900, -81.980

Thunderstorm Wind, Muskingum

When
May 14, 6:56 PM EST
Where
Muskingum County, 0.69 mi N of Griffin
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
39.930, -81.920

The public reported that a large pole barn was destroyed.

Hail, Guernsey

When
May 14, 7:35 PM EST
Where
Guernsey County, Pleasant City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.900, -81.550

Hail, Guernsey

When
May 14, 7:37 PM EST
Where
Guernsey County, 1.27 mi WNW of Derwent
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -81.550

Hail, Guernsey

When
May 14, 7:38 PM EST
Where
Guernsey County, 1.27 mi WNW of Derwent
Measured
1.25 in hail
Reported by
Public
Coordinates
39.930, -81.550

Hail, Guernsey

When
May 14, 7:46 PM EST
Where
Guernsey County, 0.53 mi E of Senecaville
Measured
1.5 in hail
Reported by
Public
Coordinates
39.930, -81.460

Hail, Tuscarawas

When
May 14, 7:53 PM EST
Where
Tuscarawas County, 1.26 mi ENE of Booth
Measured
1 in hail
Reported by
Public
Coordinates
40.240, -81.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519805, 519810, 519811, 519812, 519813, 519814, 519815, 519816, 519818, 519819, 519821, 519822, 519823, 519824, 519825, 519826, 519829, 519831, 519833, 519834, 519835, 519837.